Kamilė Dumalakaitė1, Eglė Belousovienė2
1Lithuanian University of Health Sciences, Faculty of Medicine, Kaunas, Lithuania
2Hospital of Lithuanian University of Health Sciences Kaunas Clinics, Intensive Care department, Kaunas, Lithuania
Backround. Propofol infusion syndrome is a rare but life-threatening adverse effect of propofol that develops after long-term and/or high-dose administration of the drug. Although this complication is rare, it is very important to be able to recognize it and treat it, because if administration of propofol is not discontinued on time, the patient is at risk of death.
Aim: to review the incidence, mechanism, risk factors, clinical features and treatment methods of propofol infusion syndrome.
Methodology. A literature review was conducted by using PubMed database. A total of 16 literature sources examining the propofol infusion syndrome, the action of propofol and its influence on the development on complications were selected.
Results. Propofol causes changes in the mitochondria, which disrupts the electron transport chain and the Krebs cycle; that leads to a lack of ATP in the body. Risk factors include congenital mitochondrial disorders, use of vasopressors and glucocorticosteroids, lack of carbohydrates and other critical conditions. The main clinical symptoms are cardiac rhythm and conduction disturbances, metabolic acidosis, hyperkalemia, rhabdomyolysis, renal failure and hepatomegaly. The main treatment option is discontinuing the infusion of propofol.
Conclusion. Since the mortality of propofol infusion syndrome is very high, it is important to choose the right dose and duration of administration for patients receiving propofol, to constantly monitor them and to replace propofol with another sedating drug when the safe dose limit is reached.
Key words: propofol infusion syndrome, propofol, intensive care unit